Texas, 2017

Hail in Texas, September 18, 2017

September 18, 2017 · NWS LUB · 1 event in 1 county or zone

Isolated thunderstorms tracked northeast across the Rolling Plains late this evening. One storm intensified to severe levels in Cottle County where it produced hail up to golf ball size in Paducah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Isolated thunderstorms tracked northeast across the Rolling Plains late this evening. One storm intensified to severe levels in Cottle County where it produced hail up to golf ball size in Paducah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 18, 8:29 PM CST, 46 minutes earlier.

Area forecast discussion, Sep 18, 8:29 PM CST, 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
929 PM CDT Mon Sep 18 2017

.UPDATE...
Minor update to extend the isolated thunderstorm mention to
encompass the far eastern zones through the remainder of the
evening hours. Current small but occasionally fairly robust
convective cores have continued to persist and even expand in
coverage this evening. They may continue right into the eastern
Rolling Plains. Given the trends, have expanded the mentionable
PoPs eastward this evening. More recent iterations of the RAP,
HRRR and TTU-WRF also indicate potential isolated activity
redeveloping further west over the South Plains tonight. Given
modest moistening seen upstream in the water vapor imagery, decent
residual elevated instability that will be in place and a
developing southerly LLJ, additional (albeit likely isolated at
best) convection appears possible late tonight into the early
morning hours Tuesday. Given this we have also added a minimal
thunder mention for much of the CWA in the 06-12Z time-frame. No
other significant adjustments were made to the forecast at this
time.

&&

.PREV DISCUSSION... /issued 632 PM CDT Mon Sep 18 2017/

AVIATION...
VFR conditions are expected through Tuesday. Isolated showers with
a bit thunder should remain south of the terminals this evening.
Without the cool post-convective air mass ala last night,
restrictions to visibility and/or ceilings are unlikely.

PREV DISCUSSION... /issued 320 PM CDT Mon Sep 18 2017/

DISCUSSION...
Two weak areas of surface convergence, one along the northern
borders of Garza to Stonewall counties and the other across
southeastern Briscoe county, and a dryline currently in eastern NM
will be the main areas of focus for potential convective
development later this afternoon and evening. The timing of
initiation should line up with a jet maxima pushing northeastward
out of Chihuahua. Currently the FA is located along the exit
region of the jet maxima which is aiding in some subsidence. Storm
chances should decrease after sunset as the jet pushes east of the
FA. Some storms could become severe and produce damaging winds up
to 70 mph and hail up to one inch. Rain chances will be low
tomorrow into Thursday and Friday as flow remains mostly zonal
aloft.

By late weak an upper low will dig southward across the western
CONUS placing the region back under southwesterly flow aloft. A
lee trough will allow surface winds to be out of the southeast
transporting Gulf moisture into the FA ahead of the approaching
upper low. Rain chances will increase from the west as the low
moves slowly towards the FA by Friday into Saturday. The 12z model
runs have slowed down the eastward progression of the upper low
which would delay the timing of lift moving into the region.
Previously models were showing decent lift pushing into the FA by
late Friday into Saturday but are now holding off until late
Saturday/early Sunday. Given the slower model guidance pops will
continue to be kept below the likely category with higher chances
favoring our northwestern zones. Chances will increase as a front
pushes southward into West Texas early next week. As ample
moisture will be in place and the low will be slow moving heavy
rain could very well be possible, but it is still too early to
tell. Temps, however, should be cooler and more fall like as the
front moves through and cloud cover remains.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

23/07
Hazardous weather outlook, Sep 18, 2:33 AM CST, 18 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
333 AM CDT Mon Sep 18 2017

TXZ021>044-190845-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
333 AM CDT Mon Sep 18 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Isolated thunderstorms are expected to develop this afternoon and
evening. The strongest storms will be capable of producing winds
to 70 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Increasing chances of widespread thunderstorms will return from
Thursday through Sunday. Heavy rainfall and flooding will be
possible, especially this weekend.

In the hours before

Special weather statement, Sep 18, 7:58 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Lubbock TX
858 PM CDT MON SEP 18 2017

TXZ042-043-190230-
Kent TX-Garza TX-
858 PM CDT MON SEP 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR KENT AND SOUTHEASTERN GARZA
COUNTIES UNTIL 930 PM CDT...

At 857 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Lake Alan Henry, moving northeast at 30 mph. A second
strong thunderstorm was located near Lake Alan Henry, also moving
northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Lake Alan Henry and Clairemont.

LAT...LON 3325 10120 3340 10096 3340 10077 3309 10057
      3297 10077 3296 10116
TIME...MOT...LOC 0157Z 224DEG 28KT 3320 10101

23
Special weather statement, Sep 18, 8:15 PM CST, 1 hour before
Special Weather Statement
National Weather Service Lubbock TX
915 PM CDT MON SEP 18 2017

TXZ031-032-037-038-190245-
Dickens TX-Motley TX-King TX-Cottle TX-
915 PM CDT MON SEP 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DICKENS...NORTHWESTERN
KING...SOUTHEASTERN MOTLEY AND SOUTHWESTERN COTTLE COUNTIES UNTIL 945
PM CDT...

At 915 PM CDT, Doppler radar was tracking a strong thunderstorm near
Afton, or 14 miles northeast of Dickens, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Dickens, Finney, Delwin, Afton, Dumont and Roaring Springs.

LAT...LON 3353 10088 3379 10102 3412 10051 3375 10031
TIME...MOT...LOC 0215Z 244DEG 20KT 3380 10071

23
Special weather statement, Sep 18, 8:32 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Lubbock TX
932 PM CDT MON SEP 18 2017

TXZ031-190300-
Motley TX-
932 PM CDT MON SEP 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MOTLEY COUNTY UNTIL 1000
PM CDT...

At 931 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Matador, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Matador and Roaring Springs.

LAT...LON 3383 10092 3383 10098 3391 10104 3404 10104
      3425 10062 3405 10052 3395 10052
TIME...MOT...LOC 0231Z 247DEG 31KT 3396 10093

23
Special weather statement, Sep 18, 8:44 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Lubbock TX
944 PM CDT MON SEP 18 2017

TXZ032-190315-
Cottle TX-
944 PM CDT MON SEP 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COTTLE COUNTY UNTIL 1015
PM CDT...

At 944 PM CDT, Doppler radar was tracking a strong thunderstorm near
Delwin, or 13 miles southwest of Paducah, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Paducah and Delwin.

LAT...LON 3392 10009 3383 10038 3384 10052 3401 10052
      3416 10024
TIME...MOT...LOC 0244Z 243DEG 26KT 3391 10050

23
Special weather statement, Sep 18, 8:53 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Lubbock TX
953 PM CDT MON SEP 18 2017

TXZ037-038-043-190330-
Dickens TX-Kent TX-King TX-
953 PM CDT MON SEP 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KENT...DICKENS AND
SOUTHWESTERN KING COUNTIES UNTIL 1030 PM CDT...

At 952 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dickens, moving northeast at 30 mph. A second small but strong storm
was located near Girard, also moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Spur, Dickens, Girard and Dumont.

LAT...LON 3340 10046 3340 10052 3336 10052 3324 10073
      3362 10097 3383 10067 3384 10052 3350 10028
TIME...MOT...LOC 0252Z 241DEG 25KT 3359 10079

23
Special weather statement, Sep 18, 9:07 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Lubbock TX
1007 PM CDT MON SEP 18 2017

TXZ031-032-190330-
Motley TX-Cottle TX-
1007 PM CDT MON SEP 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOTLEY AND COTTLE
COUNTIES UNTIL 1030 PM CDT...

At 1006 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Matador, moving northeast at 30 mph. A second strong
thunderstorm was located near Paducah, also moving northeast at 30
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Paducah, Delwin, Cee Vee and Swearingen.

LAT...LON 3384 10070 3411 10078 3431 10037 3431 10034
      3424 10005 3386 10005
TIME...MOT...LOC 0306Z 245DEG 28KT 3407 10065

23

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cottle

When
September 18, 9:15 PM CST to 9:20 PM CST
Where
Cottle County, 0.69 mi S of Paducah
Measured
1.75 in hail
Reported by
Social Media
Coordinates
34.010, -100.300

Hail up to golf ball size fell in Paducah for about five minutes. Damage information was not available.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714952.